MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG PRIMARY CONSOLE INTERNAL BATTERY; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH CENTRIMAG PRIMARY CONSOLE INTERNAL BATTERY; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 104172
Medical Device Problem Code Premature Discharge of Battery (1057)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the customer purchased a set of batteries for their centrimag system and one was not holding charge.An exchange was requested.
 
Additional Manufacturer Narrative
B5 updated with information from 25nov2024, investigation activities completed 27nov2024 h8 - usage of device: corrected.Manufacturer¿s investigation conclusion: the reported event of decreased run time on the centrimag console¿s internal battery was not confirmed.Additional information provided indicated that the battery would be returned for analysis; however, no products have been returned to date.This file will be reopened with further analysis if any products are returned at a later date.The root cause of the reported event could not be conclusively determined through this analysis.Per the device history records (dhr) section of (b)(4), a dhr review is not required as no products were returned for analysis.The 2nd generation centrimag system operating manual (rev.M) section 10 ¿ ¿emergencies/troubleshooting¿ provides instructions for operation when there is a need to exchange the main console or motor with a backup console or motor.The recommended practice whenever there is a console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the back-up motor and console.Switch all components (console, motor, flow probe and cables) simultaneously to continue patient support, and then perform troubleshooting on the non-functioning system, when it is no longer being used for patient support.The 2nd generation centrimag system operating manual (rev.M) section 4 ¿ "warnings & precautions" states that one additional 2nd generation centrimag primary console, motor and flow probe are required as backup system in the immediate vicinity of each patient whenever the centrimag or pedimag pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction." the 2nd generation centrimag system operating manual (rev.M) section 12.1 ¿ "appendix i ¿ primary console alarms and alerts" cover all alarms (auditory and visual), including battery alarms, and the appropriate actions to take if the issue does not resolve.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
There was no patient involvement in this event, as it was discovered during preventative maintenance.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported event of the centrimag¿s internal battery being unable to hold charge was confirmed via analysis of the returned battery.The returned centrimag internal battery (serial number: (b)(6) was installed in a known working test centrimag console and upon powering on the system, a b1: battery module alarm was observed.The console was then connected to a mock circulatory loop and the unit was disconnected from ac power, and the internal battery was unable to support the system.The protective sleeve was then removed from the battery to inspect the underlying components and no issues were observed.The battery¿s cells were measured, revealing that the battery pack had a voltage measurement of approximately 14.6 v, indicating that the battery was in a discharged state.The cell voltages were observed to be balanced.The returned battery was then installed in the test console for several days in an attempt to charge the battery; however, the battery would not charge.No further testing was performed as the battery¿s printed circuit board is potted and cannot be accessed for testing.The root cause of the reported event could not be conclusively determined through this analysis.The device history records were reviewed and the records revealed that the centrimag battery, serial number (b)(6), was manufactured in accordance with manufacturing and quality assurance specifications.The battery was shipped to the customer on (b)(6) 2024.The 2nd generation centrimag system operating manual (rev.M) section 10 ¿ ¿emergencies/troubleshooting¿ provides instructions for operation when there is a need to exchange the main console or motor with a backup console or motor.The recommended practice whenever there is a console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the back-up motor and console.Switch all components (console, motor, flow probe and cables) simultaneously to continue patient support, and then perform troubleshooting on the non-functioning system, when it is no longer being used for patient support.The 2nd generation centrimag system operating manual (rev.M) section 4 ¿ "warnings & precautions" states that one additional 2nd generation centrimag primary console, motor and flow probe are required as backup system in the immediate vicinity of each patient whenever the centrimag or pedimag pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction." the 2nd generation centrimag system operating manual (rev.M) section 12.1 ¿ "appendix i ¿ primary console alarms and alerts" cover all alarms (auditory and visual), including battery alarms, and the appropriate actions to take if the issue does not resolve.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG PRIMARY CONSOLE INTERNAL BATTERY
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20386483
Report Number3003306248-2024-04443
Device Sequence Number12748868
Product Code DWA
UDI-Device Identifier07640135140542
UDI-Public(01)07640135140542
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K093832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number104172
Device Catalogue Number104172
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer11/25/2024
03/31/2025
Initial Report FDA Received Date10/07/2024
Supplement Report FDA Received Date12/02/2024
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/30/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown